Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 121, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2023, 7:59 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2023, 7:59 PM CDT (00:59 UTC)
- Expired
- Aug 30, 2023, 8:38 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 195 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:56 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 30, 6:56 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 656 PM CDT Wed Aug 30 2023 .UPDATE... Issued at 653 PM CDT Wed Aug 30 2023 Area of thunderstorms looks to be developing over western McKenzie county. This is an area of diminishing Cinh, near 1500 j/kg ml cape 35 knots of shear. Will continue to monitor. Made some minor adjustments to pops based on this development. UPDATE Issued at 501 PM CDT Wed Aug 30 2023 A band of showers with some occasional thunder is working it's way across central ND this afternoon. This is in an area of little cape or shear, so do not any strong storms associated with this area. Another area of thunderstorms was situated over southeast Montana, and may approach the area later tonight. The main question late this afternoon/early evening is whether convection will fire along the ND/MT border. There is an area of cu developing there, within an area of surface convergence but at this time it looks shallow with little vertical development. There is some modest cape and decent bulk shear if anything would develop but as of late afternoon the area remains capped. We made some updates to pops for the area of convection moving through central ND and the lack of convection currently in the west. && .SHORT TERM...(This Evening through Thursday) Issued at 305 PM CDT Wed Aug 30 2023 An upper level disturbance and associated surface low will bring chances for showers and thunderstorms through tonight, with breezy conditions, and lingering smoke. Surface low is starting to take shape across the region extending a stationary or weak warm front across western ND. The developing low has brought some breezy conditions this afternoon, although these winds have not approached advisory criteria quite yet. Some low RH and breezy wind in the west could bring some near critical fire weather conditions, although fuels remain green. The winds have wrapped in surface smoke which continues to linger across much of the CWA. There also has been a weak thunderstorm or two along this boundary. This might be aided by a strong low level jet. This evening through tonight, much of the same is expected as the low and associated wave move eastward. Showers and thunderstorms should become more scattered across the region. The severe weather potential still remains low. The better instability is mostly non surface base, yet shear parameters remain high. DCAPE also looks to go on the increase through tonight. With skinny overall cape the hail threat still appears to be low, although some curved hodographs could promote some weak rotation in storms. The bigger concern for any storms that are stronger and more organized will be a low severe threat. DCAPE being on the rise, and high amounts shear, could combined with strong winds in the low level jet and bring an isolated severe wind gust. The threat is still too low to confidently mention although remains possible. Otherwise look for overnight lows in the 50s (behind a weak cold front) west to 60s east. Smoke could also linger in central and easter areas tonight, although the HRRR Smoke does start to diminish surface smoke later tonight. Fog chances look limited tonight, although there is brief period of calming winds and high RH in the north. Thursday, initial showers and thunderstorms should push eastward Thursday morning. An upper level low skirting across the north could bring some wrap around showers through the day. Breezy southerly winds will become westerly behind a weak cold front on Thursday. This front will also bring slightly cooler temperatures to most areas in the 70s and 80s. RH values could lower to near 30 percent Thursday afternoon. With fuels still being fairly green, fire weather concerns are minimal for Thursday. .LONG TERM...(Thursday Night through Wednesday) Issued at 305 PM CDT Wed Aug 30 2023 Look for warming conditions through the start of Labor Day weekend. Labor Day into next week could be cooler with chances for showers and thunderstorms. Winds lessen Thursday night, with precipitation also coming to an end. Temperatures look to be near to slightly above normal. Friday through Sunday looks to see ridging being the main weather maker. This combined with a gradual shift to southwest flow will bring warming temperatures each day. Look for warm temperatures in the upper 80s to upper 90s each day. The southwest flow should provide for lower dewpoints limiting heat advisory concerns. The lower RH values could bring some increased fire concerns, although winds this weekend overall look to be light. Labor Day into Tuesday of next week still has a strong signal for a large trough moving through, although timing still remains uncertain. Cooler temperatures will accompany passage of this system, along with the return for chances of showers and thunderstorms. Right now the chances for severe weather look low, although perhaps a strong storm or two may accompany the passage of this system. Breezy winds may also return especially to start the week. Ridging then looks to be in place for Wednesday, limiting chances for precipitation and may bring some slightly warmer temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 653 PM CDT Wed Aug 30 2023 A frontal boundary will move across the area tonight with strong southeast winds ahead of the boundary, turning westerly as the boundary passes. Scattered showers and thunderstorms are also possible along/behind this boundary tonight and could bring some brief MVFR visibilities in heavier rain showers. The TAF sites most likely to see convection are KXWA and KDIK this evening and KMOT later tonight. At KBIS and KJMS strong winds aloft will necessitate the need for a period of LLWS this evening into the overnight hours, but the probability for showers and thunderstorms is lower at these sites. Westerly winds will increase late in the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...TWH SHORT TERM...Anglin LONG TERM...Anglin AVIATION...TWH
Hazardous weather outlook, Aug 30, 6:57 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 657 PM CDT Wed Aug 30 2023 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-010000- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 657 PM CDT Wed Aug 30 2023 /557 PM MDT Wed Aug 30 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are possible this evening through tonight across portions of western and central North Dakota. A few storms could become strong. Small hail, frequent lightning, and gusty winds will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017-018-031>033-040-041-043-044-010000- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 657 PM CDT Wed Aug 30 2023 /557 PM MDT Wed Aug 30 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Near critical fire weather conditions are possible this afternoon into the early evening across portions of western North Dakota due to gusty winds and low relative humidity. Isolated to scattered thunderstorms are possible this afternoon through tonight across portions of western and central North Dakota. A few storms could become strong. Small hail, frequent lightning, and gusty winds will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 30, 7:04 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
704 PM CDT Wed Aug 30 2023
NDZ017-310030-
McKenzie ND-
704 PM CDT Wed Aug 30 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
MCKENZIE COUNTY THROUGH 730 PM CDT...
At 704 PM CDT, a strong thunderstorm was located 16 miles south of
Alexander, or 23 miles southwest of Watford City, moving northeast at
10 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
McKenzie County, including the following locations... Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4749 10363 4759 10385 4791 10367 4776 10328
TIME...MOT...LOC 0004Z 214DEG 11KT 4760 10368
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:04 PM CDT | Special Weather Statement | BIS | McKenzie | 26 min |
| Aug 30, 7:20 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 40 min |
| Aug 30, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 42 min |
| Aug 30, 9:20 PM CDT | Special Weather Statement | BIS | Stark | 25 min |
| Aug 30, 9:36 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 39 min |
| Aug 30, 10:07 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 53 min |
| Aug 30, 10:28 PM CDT | Special Weather Statement | BIS | Renville | 32 min |
| Aug 30, 10:31 PM CDT | Special Weather Statement | BIS | Dunn | 29 min |
| Aug 30, 10:58 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.